Saturday, November 22, 2008

Something I Forgot To Mention From My Crappy Day

I had the pleasure of being lectured by a physician about a drug interaction. It was regarding Zithromax and Coumadin.

Basically it started out with the doctor calling in a prescription for a Zpak for a patient who is taking Coumadin. This comes up as a major interaction in our computer system and seeing that the patient had never taken the two of them together and the Zpak was from a different prescriber than the Coumadin, I wanted to call the office to make sure if the doctor calling in the antibiotic was aware.

I must have hit a nerve with this doctor because, amazingly, I ended up speaking to him directly. "Name one antibiotic that doesn't potentially raise the INR. Azithromycin is not like the other macrolides. It's not like Biaxin or Erythromycin. Those drugs I would absolutely avoid in a Coumadin patient as well as any patient taking statins such as Zocor. I've never had a single problem with Zithromax."

He wouldn't allow me to get in a word. All I could say was "Yes, I agree," and I repeated it over and over again.

You see... The doctor is correct. Zithromax (azithromycin) isn't like the other macrolides. It doesn't have the same cytochrome P450 interactions, and it generally is much safer to use in patients taking Coumadin than the other macrolides. However, there are a number of case reports where the INR was elevated following a course of azithromycin. The mechanism is unclear (azithromycin may inhibit p-glycoprotein), and a good pattern could not be established. These case reports do show that there is some risk. Moreover, I actually worked for a little bit in a Coumadin clinic, and I've seen a patient's INR increase after getting a ZPak. It may be the safer choice, and in general, I don't mind seeing azithromycin used in Coumadin patients as long as the patient's INR is checked shortly after, and the patient is advised to monitor for signs and symptoms of bleeding. However, if it's possible to treat someone just as effectively with a different antibiotic, I'd rather see that.

And that was the case in this situation. Before calling the doctor, I asked the patient what he was getting the antibiotic for, and he said he had a cold. What do we know about colds? The common cold is caused by a virus. In fact, well over 90% of all upper respiratory tract infections are viral. Therefore, an antibiotic really isn't appropriate, especially in this case where the chosen antibiotic has the potential to increase the patients risk for bleeding.

Unfortunately, I'm not assertive enough and the doctor was too pushy to allow me to explain my reasoning for calling him about the interaction. All I could say was that I understood and agreed with what he was saying, but their still was some risk. If he wanted to stay with the Zpak, I wouldn't have much of a protest. I just wanted to make sure that he was aware of the situation.

After he was done lecturing me, he changed the patient to Amoxicillin. He and I both knew that he was simply giving out an antibiotic to make the patient think he was doing something to treat his cold. It didn't really matter which antibiotic he chose because the patient was going to get better in a couple days anyway. A ZPak is just so easy to write for, and with its once daily dosing, it's easy for patients to take.

That could lead to another point about overusing antibiotics, especially broad spectrum ones like azithromycin, but I'll save that for perhaps another day.

4 comments:

Anonymous said...

I too worked in a coumadin clinic for a bit (good ol' rotations). I will agree 100% with you and the doc, but as you said there are case reports of increased INR while taking Z.

I too have run into Dr.s like these and when they give me a hard time, I let them know it is my job to screen for these things and be sure that you are aware of the possibility of a reaction that could be potentially harmful to the patient (no matter if it is remote or not). I document if they are checking an INR and that I counsel on Signs/symptoms of bleeding.

I am covering my ass, and theirs so they should damn well be happy. Another question for the doc, is that next time you get a potentially life threatening interaction even though it only may be a couple percent chance, should we still call?

Frantic Pharmacist said...

Yes, the Z-pack is definitely the new Amoxicillin.
Apparently that doctor wasn't quite sure enough of his argument? If good old, cheaper amoxicillin would do just fine, why didn't he write that in the first place? And, like you say, its doubtful any antibiotic was needed at all. This kind of thing is such a waste of money and resources.

Anonymous said...

I'm filling Pyxis in the ED and hear doc tell a patient, 'Nope, it's not strep, it's more than likely a virus, go home and gargle with hydrogen peroxide, and here's a script for a Z-Pak if it gets worse' and then he leaves to the next broken leg. I turn around, and here's the nurse going over discharge instructions and telling the patient, 'now, you pick up this once a day antibiotic on the way home, and gargle with hydrogen peroxide or if you don't like the taste, you can try salt water.' (I don't think it's all the docs' doing with sending pts home with Z-paks.)

Also, the issue with drug ia with Z-pak and Coumadin; it's reported in Micromedex (online subscription reference) and checked out the details when a pt ended up with big bleed and had to be transferred out of the facility, but he had several underlying issues: blood dyscrasia, possible endocarditis, and h/o cancer; not exactly predictable rxn, but still the doc does need to be aware.

Like you mentioned, Mike, you put the info out there and keep at it until some mindset gets changed. It's the job we do!

pharmacy chick said...

Mike,
I had a patient last year with same 2 rx's. I cautioned him SEVERELY with this drug interaction. The Dr still wanted him to have this antibiotic and i told him to get his INR tested. It didnt take long. he started to bleed. he was in the hospital for 11 days. Its a real interaction so dont let him kid you.